Duke Mathematical Journal

Cantor families of periodic solutions for completely resonant nonlinear wave equations

Massimiliano Berti and Philippe Bolle

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove the existence of small amplitude, (2π/ω)-periodic in time solutions of completely resonant nonlinear wave equations with Dirichlet boundary conditions for any frequency ω belonging to a Cantor-like set of asymptotically full measure and for a new set of nonlinearities. The proof relies on a suitable Lyapunov-Schmidt decomposition and a variant of the Nash-Moser implicit function theorem. In spite of the complete resonance of the equation, we show that we can still reduce the problem to a finite-dimensional bifurcation equation. Moreover, a new simple approach for the inversion of the linearized operators required by the Nash-Moser scheme is developed. It allows us to deal also with nonlinearities that are not odd and with finite spatial regularity

Article information

Source
Duke Math. J., Volume 134, Number 2 (2006), 359-419.

Dates
First available in Project Euclid: 8 August 2006

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1155045505

Digital Object Identifier
doi:10.1215/S0012-7094-06-13424-5

Mathematical Reviews number (MathSciNet)
MR2248834

Zentralblatt MATH identifier
1103.35077

Subjects
Primary: 35L05: Wave equation 37K50: Bifurcation problems
Secondary: 58E05: Abstract critical point theory (Morse theory, Ljusternik-Schnirelman (Lyusternik-Shnirel m an) theory, etc.)

Citation

Berti, Massimiliano; Bolle, Philippe. Cantor families of periodic solutions for completely resonant nonlinear wave equations. Duke Math. J. 134 (2006), no. 2, 359--419. doi:10.1215/S0012-7094-06-13424-5. https://projecteuclid.org/euclid.dmj/1155045505


Export citation

References

  • A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Functional Analysis 14 (1973), 349--381.
  • P. Baldi and M. Berti, Periodic solutions of nonlinear wave equations for asymptotically full measure sets of frequencies, Rend. Lincei Mat. Appl. (9) 17 (2006), 257--277.
  • D. Bambusi and S. Paleari, Families of periodic solutions of resonant PDEs, J. Nonlinear Sci. 11 (2001), 69--87.
  • M. Berti and P. Bolle, Periodic solutions of nonlinear wave equations with general nonlinearities, Comm. Math. Phys. 243 (2003), 2, 315--328.
  • —, Multiplicity of periodic solutions of nonlinear wave equations, Nonlinear Anal. 56 (2004), 1011--1046.
  • J. Bourgain, Construction of quasi-periodic solutions for Hamiltonian perturbations of linear equations and applications to nonlinear PDE, Internat. Math. Res. Notices, 1994, no. 11, 475--497.
  • —, Quasi-periodic solutions of Hamiltonian perturbations of $2D$ linear Schrödinger equations, Ann. of Math. (2) 148 (1998), 363--439.
  • —, ``Periodic solutions of nonlinear wave equations'' in Harmonic Analysis and Partial Differential Equations (Chicago, 1996), Chicago Lectures in Math., Univ. Chicago Press, Chicago, 1999, 69--97.
  • L. Chierchia and J. You, KAM tori for $1$D nonlinear wave equations with periodic boundary conditions, Comm. Math. Phys. 211 (2000), 497--525.
  • W. Craig, Problèmes de petits diviseurs dans les équations aux dérivées partielles, Panor. Synthèses 9, Soc. Math. France, Montrouge, 2000.
  • W. Craig and C. E. Wayne, Newton's method and periodic solutions of nonlinear wave equation, Comm. Pure Appl. Math. 46 (1993), 1409--1498.
  • —, ``Nonlinear waves and the $1:1:2$ resonance'' in Singular Limits of Dispersive Waves (Lyon, 1991), NATO Adv. Sci. Inst. Ser. B Phys. 320, Plenum, New York, 1994, 297--313.
  • E. R. Fadell and P. H. Rabinowitz, Generalized cohomological index theories for Lie group actions with an application to bifurcation questions for Hamiltonian systems, Invent. Math. 45 (1978), 139--174.
  • J. FröHlich and T. Spencer, Absence of diffusion in the Anderson tight binding model for large disorder or low energy, Comm. Math. Phys. 88 (1983), 151--184.
  • G. Gentile, V. Mastropietro, and M. Procesi, Periodic solutions for completely resonant nonlinear wave equations with Dirichlet boundary conditions, Comm. Math. Phys. 256 (2005), 437--490.
  • G. Iooss, P. I. Plotnikov, and J. F. Toland, Standing waves on an infinitely deep perfect fluid under gravity, Arch. Ration. Anal. Mech. 177 (2005), 367--478.
  • S. B. Kuksin, Hamiltonian perturbations of infinite-dimensional linear systems with imaginary spectrum (in Russian), Funktsional. Anal. i Prilozhen. 21 (1987), no. 3, 22--37.; English translation in Functional Anal. Appl. 21 (1987), 192--205.
  • —, Analysis of Hamiltonian PDEs, Oxford Lecture Ser. Math. Appl. 19, Oxford Univ. Press, New York, 2000.
  • S. Kuksin and J. PöSchel, Invariant Cantor manifolds of quasi-periodic oscillations for a nonlinear Schrödinger equation, Ann. of Math. (2) 143 (1996), 149--179.
  • B. V. LidskĭI and E. I. Shulman, Periodic solutions of the equation $u_tt-u_xx+u^3=0$, Funct. Anal. Appl. 22 (1988), 332--333.
  • J. Moser, Periodic orbits near an equilibrium and a theorem by Alan Weinstein, Comm. Pure Appl. Math. 29 (1976), 724--747.
  • S. Paleari, D. Bambusi, and S. Cacciatori, Normal form and exponential stability for some nonlinear string equations, Z. Angew. Math. Phys. 52 (2001), 1033--1052.
  • J. PöSchel, A KAM-theorem for some nonlinear PDEs, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 23 (1996), 119--148.
  • —, Quasi-periodic solutions for a nonlinear wave equation, Comment. Math. Helv. 71 (1996), 269--296.
  • H.-W. Su, Periodic solutions of finite regularity for the nonlinear Klein-Gordon equation, Ph.D. dissertation, Brown University, Providence, 1998.
  • C. E. Wayne, Periodic and quasi-periodic solutions of nonlinear wave equations via KAM theory, Comm. Math. Phys. 127 (1990), 479--528.
  • A. Weinstein, Normal modes for nonlinear Hamiltonian systems, Invent. Math. 20 (1973), 47--57.